Texas, 2005

Hail and Damaging Winds in Texas, April 17, 2005

April 17, 2005 · NWS AMA · 14 events in 5 counties and zones

Severe thunderstorms with large hail and high winds moved across the south-central Texas panhandle during the evening hours. No damage or injuries were reported from the large hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail and high winds moved across the south-central Texas panhandle during the evening hours. No damage or injuries were reported from the large hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 12:30 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Apr 17, 12:30 PM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
130 PM CDT SUN APR 17 2005

.DISCUSSION...
MID LEVEL SHORT WAVE TROUGH CONTINUES TO SLOWLY PUSH NORTHEAST
ACROSS SOUTHEAST COLORADO THIS AFTERNOON. SOME SHOWERS/STORMS
HAVE TRIED TO GET GOING IN THE NORTH CENTRAL TEXAS PANHANDLE.
THESE SEEM TO BE SUPPORTED BY THE MID LEVEL VORT LOBE ROTATING
EAST THROUGH THE PANHANDLES NOW. MOST OF THE CONVECTION THAT
DEVELOPS THIS AFTERNOON ACROSS THE NORTHERN AND EASTERN CWA
WILL PROBABLY BE ELEVATED WITH THE VORT LOBE. MORE STORMS OVER
THE NEW MEXICO AND COLORADO MOUNTAINS SHOULD ROTATE THIS DIRECTION
THIS EVENING. THESE STORMS MAY HAVE A BETTER SHOT AT BECOMING
SEVERE SINCE THEY WILL BE ASSOCIATED WITH THE STRONGER MID LEVEL
WINDS AND THEY WILL BE ENCOUNTERING INCREASING MOISTURE AND A LOW
LEVEL JET ACROSS THE PANHANDLES THIS EVENING INTO THE OVERNIGHT.

NEXT SHORT WAVE IN THE SOUTHWEST FLOW ALOFT NEARS OUR AREA BY
MONDAY AFTERNOON. THIS WAVE HAS THE POTENTIAL ONCE AGAIN TO HELP
SPARK ANOTHER ROUND OF THUNDERSTORMS FOR THE PANHANDLES. HOWEVER...
HOW STRONG THEY GET WILL BE A FUNCTION ON HOW MUCH DAYTIME HEATING
WILL OCCUR OVER OUR AREA. LOW CLOUDS MAY BE SLOW TO ERODE ON MONDAY
AS PERSISTENT LOW LEVEL SOUTHEAST FLOW CONTINUES.

THE DRYLINE MAY HAVE A BETTER CHANCE AT MIXING EASTWARD ON TUESDAY
AS A COLD FRONT PUSHES SOUTH THROUGH THE CENTRAL PLAINS AND SURFACE
WINDS TEND TO A MORE SOUTHWESTERLY DIRECTION.

MODELS CONTINUE TO DIVERGE ON HOW TO HANDLE THE MOVEMENT OF THE
UPPER LOW WHICH DEVELOPS OVER THE ROCKIES BY MID WEEK. WILL
CONTINUE TO ONLY MAKE MINOR TWEAKS TO THE FORECAST BEYOND WEDNESDAY
AS CONFIDENCE IS LOW IN ANY ONE SOLUTION.

THANKS FOR THE COORDINATION DDC AND LUB.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  77  50  77 /  50  20  20  20
BEAVER OK                  54  75  53  75 /  80  30  30  20
BOISE CITY OK              48  76  45  74 /  80  20  20  20
BORGER TX                  54  80  50  79 /  60  30  30  20
BOYS RANCH TX              52  80  48  80 /  50  20  20  20
CANYON TX                  52  79  50  78 /  50  20  20  20
CLARENDON TX               56  75  54  75 /  50  30  30  20
DALHART TX                 49  77  47  75 /  70  20  20  20
GUYMON OK                  54  80  49  76 /  80  30  30  20
HEREFORD TX                53  80  49  79 /  40  20  20  20
LIPSCOMB TX                56  75  55  74 /  80  30  30  20
PAMPA TX                   55  75  52  75 /  60  30  30  20
SHAMROCK TX                57  76  56  77 /  60  30  30  20
WELLINGTON TX              57  76  58  78 /  60  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

17/15
Hazardous weather outlook, Apr 17, 11:53 AM CST, 6 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1253 PM CDT SUN APR 17 2005

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1253 PM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL BUT THE FAR SOUTHEAST TEXAS PANHANDLE.  THE PRIMARY THREAT
WILL BE DOWNBURST WINDS AND HAIL.  LOW LEVEL MOISTURE WILL CONTINUE
TO INCREASE THROUGHOUT THE DAY AND A WEAK UPPER LEVEL LOW PRESSURE
SYSTEM WILL MOVE OVER THE REGION.  THESE TWO ITEMS WILL COMBINE TO
PROVIDING THE LIFT AND INSTABILITY NEEDED FOR THUNDERSTORMS TO
DEVELOP.  A FEW STORMS WILL DEVELOP ACROSS THE CENTRAL OKLAHOMA AND
TEXAS PANHANDLES THIS AFTERNOON...WITH ADDITIONAL DEVELOPMENT
EXPECTED ACROSS EASTERN NEW MEXICO. THE STORMS IN NEW MEXICO WILL
THEN MOVE INTO THE WESTERN TEXAS AND OKLAHOMA PANHANDLES LATER THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

A SERIES OF MINOR UPPER LEVEL LOW PRESSURE SYSTEMS WILL LIKELY
AFFECT THE SOUTHERN HIGH PLAINS THROUGH THE MIDDLE OF THE WEEK. LOW
LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION...COMBINING
WITH THE LOW PRESSURE SYSTEMS TO HELP TO INITIATE THUNDERSTORMS EACH
DAY THROUGH THURSDAY...SOME OF WHICH COULD BECOME SEVERE ESPECIALLY
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR POSSIBLE
ACTIVATION LATER TODAY AND TONIGHT...AND SHOULD MONITOR WEATHER
CONDITIONS THROUGH THE MIDDLE OF THE WEEK.

JORDAN

In the hours before

Special weather statement, Apr 17, 5:35 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT SUN APR 17 2005

OKZ003-180015-
BEAVER OK-
635 PM CDT SUN APR 17 2005

...STRONG THUNDERSTORM IN BEAVER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST OF KNOWLES...OR
ABOUT 5 MILES NORTHEAST OF ELMWOOD...AT 635 PM CDT...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Apr 17, 5:46 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT SUN APR 17 2005

TXZ006-180015-
HARTLEY TX-
646 PM CDT SUN APR 17 2005

...STRONG THUNDERSTORM IN HARTLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF CHANNING AT 646 PM
CDT...MOVING EAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN HARTLEY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS. TAKE SHELTER UNTIL THE STORM HAS
PASSED.
Special weather statement, Apr 17, 6:00 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN APR 17 2005

OKZ001-002-TXZ002-180045-
CIMARRON OK-SHERMAN TX-TEXAS OK-
700 PM CDT SUN APR 17 2005

...STRONG THUNDERSTORM IN CIMARRON...SHERMAN AND TEXAS COUNTIES...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF
GRIGGS TO HOUGH AT 700 PM CDT...MOVING EAST AT 35 MPH.

HAIL UP TO ONE HALF INCH SIZE AND WIND GUSTS TO AROUND 50 MPH ARE
POSSIBLE WITH THIS LINE.

KRAMAR
Special weather statement, Apr 17, 6:07 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SUN APR 17 2005

TXZ007-180045-
MOORE TX-
707 PM CDT SUN APR 17 2005

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF FOUR WAY AT 707 PM
CDT...MOVING EAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN MOORE COUNTY...INCLUDING THE CITY OF DUMAS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 17, 6:22 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT SUN APR 17 2005

TXZ012-017-180115-
POTTER TX-RANDALL TX-
722 PM CDT SUN APR 17 2005

...STRONG THUNDERSTORMS IN POTTER AND RANDALL COUNTIES...

AT 722 PM CDT...SEVERAL THUNDERSTORMS WERE MOVING ACROSS POTTER AND
RANDALL COUNTIES.  THE FIRST STORM WAS LOCATED 5 MILES NORTH OF
UMBARGER MOVING NORTH NORTHEAST AT 25 MPH...AND WILL AFFECT AMARILLO
DURING THE NEXT HOUR.  A SECOND STORM WAS LOCATED 10 MILES SOUTHWEST
OF MASTERSON IN THE NORTHERN PART OF POTTER COUNTY MOVING EAST AT 25
MPH.  A THIRD STORM WAS LOCATED 5 MILES SOUTHWEST OF HAPPY MOVING
NORTHEAST AT 25 MPH AND WILL MOVE TOWARDS THE SOUTHERN RIM OF PALO
DURO CANYON AND WAYSIDE DURING THE NEXT HOUR.

HAIL UP TO DIME SIZE...WIND GUSTS TO 50 MPH...AND FREQUENT LIGHTNING
ARE POSSIBLE WITH THESE STORMS.

PEOPLE IN POTTER AND RANDALL COUNTIES...INCLUDING THE CITIES OF
AMARILLO AND CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JORDAN
Special weather statement, Apr 17, 6:26 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT SUN APR 17 2005

OKZ003-180115-
BEAVER OK-
726 PM CDT SUN APR 17 2005

...STRONG THUNDERSTORMS IN BEAVER COUNTY...

SEVERAL STRONG THUNDERSTORMS WERE LOCATED OVER BEAVER COUNTY...WITH
THE STRONGEST LOCATED 5 MILES WEST OF GRAY AT 726 PM CDT...MOVING
NORTHEAST AT 25 MPH. STORMS CONTINUE TO REDEVELOP IN SOUTHEAST
BEAVER COUNTY AND MOVE NORTHEAST ACROSS THE COUNTY. THE AREA WILL BE
MONITORED FOR FLOODING.

HAIL UP TO ONE HALF INCH SIZE AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR

The radar

The Amarillo radar (KAMA), 15 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Randall

When
April 17, 6:49 PM CST
Where
Randall County, 3 mi SW of Amarillo
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.167, -101.850

Hail, Potter

When
April 17, 6:50 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.817

Hail, Potter

When
April 17, 6:50 PM CST
Where
Potter County, 3 mi E of Amarillo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.767

Reported at Interstate 40 and Grand Street.

Hail, Potter

When
April 17, 6:53 PM CST
Where
Potter County, Amarillo
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.200, -101.817

Hail, Randall

When
April 17, 6:55 PM CST
Where
Randall County, 5 mi SW of Amarillo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.150, -101.883

Reported at the Greyhawk Landing subdivision.

Hail, Potter

When
April 17, 7:04 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.200, -101.817

Reported at the Interstate 40 and Interstate 25 interchange in downtown Amarillo.

Hail, Potter

When
April 17, 7:05 PM CST
Where
Potter County, Amarillo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.200, -101.817

Reported on Grand Street.

Hail, Potter

When
April 17, 7:05 PM CST
Where
Potter County, Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.817

Reported in downtown Amarillo.

Hail, Potter

When
April 17, 7:07 PM CST
Where
Potter County, 5 mi N of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.267, -101.817

Reported on the north end of Loop 335 and U.S. Highway 87.

Thunderstorm Wind, Randall

When
April 17, 7:08 PM CST
Where
Randall County, 8 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.117, -101.917

Hail, Carson

When
April 17, 7:38 PM CST
Where
Carson County, Panhandle
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -101.383

Hail, Hutchinson

When
April 17, 7:40 PM CST
Where
Hutchinson County, 4 mi SE of Borger
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.633, -101.333

Thunderstorm Wind, Randall

When
April 17, 8:24 PM CST
Where
Randall County, 8 mi S of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.867, -101.917

Hail, Ochiltree

When
April 17, 8:45 PM CST
Where
Ochiltree County, 2 mi S of Perryton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.383, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448312, 5448313, 5448314, 5448315, 5448316, 5448317, 5448318, 5448319, 5448320, 5448321, 5448322, 5448323, 5448324, 5448325.